My wife has recently been diagnoised with vasospastic angina. One week ago she had chest pressure, pain and left arm and hand numbness, so she went to the emergency room. She is 39 years old, about 25 pounds over weight and has high cholesterol. No family history of heart problems. She recently started a new healthy diet approximatley one month prior to the episode. The highest level of her troponin was 10.2 and when she was discharged it was 4.1. The first day in the emergency room it was at 1.0 then 2.7. It went up and down a few times. The doctors performed a number of tests: cardiac cath (they say her arteries are perfect), MRI (brain), bubble study and all were negative. All EKG's that were performed were negative (during and after episodes in the hospital). The episodes would occur approx. 12 hours apart. They also performed a number of viral tests, that came back negative. She does test positive for hep c, but does not carry a viral load. (She was infected by a patient at her dental office). They put her on Tiazac (2 per day), Nitrobid (2 per day) and aciphex (one per day) plus recommended a multi-vitamin. She was in the hospital a week and came home last Wednesday and has had a couple more episodes where she gets tightness and pain in her chest and numbing and tingling in her arm and fingers. If all the tests are negative, why would her troponin level be up? Is there anything she can do other than medication and diet to stop these episodes? She is supposed to start school this August would like to be pain free. Any input, ideas or suggustions would be appreciated.
As I am sure you know, this is a very frustrating problem for physicians and patients.
If all the tests are negative, why would her troponin level be up?
If your coronary artery spasms long enough, you can have damage to heart muscle (evident by the positive troponin) with seemingly normal coronary arteries on angiography.
Is there anything she can do other than medication and diet to stop these episodes?
Regarding diet, for anyone with coronary artery problems, I recommend a diet high in fiber, low in simple carbohydrates and try to make fats poly or monounsaturated fats -- avoiding saturated and trans fats.
The medications for vasospatic angina typically consists of a calcium channel blocker like norvasc and nitrates. It is reasonable to consider adding norvasc to this regimen.
There is a component of endothelial cell dysfunction with vasospastic angina. It is reasonable to try a statin like atorvastatin or simvastatin to improve cholesterol and potentially improve endothelial cell funtion.
Some physicians treat the anginal episodes with sublingual nitroglycerin and I think this is reasonable if it helps.
Vasospastic angina can be episodic and may dissappear as fast as it came. In the mean time, continue to take the medications and diet/exercise to improve fitness.
I have a similar episode of vasospastic angina but this occurred only after an IVUS guided PTCA and stenting of a distal LAD artery via a LIMA bypass graft. I also had fluctuations in my Troponin levels and am very concernrd about heart muscle damage. I have been sent home on the meds: Imdur, Plavix, baby aspirin, Cardizem and the diuretic Bumetanide with Potassium. It seems that very little can be done about this form of angina and I am still experiencing uncomfortable intermittent chest tightness, short breath and nausea. I hope that I am on the right track with these meds and would welcome comments from anyone who have had a similar experience.
I'm a participant in the Women's Ischemia Syndrome Evaluation, (WISE) study as sponsored by the NHLB at the Univ. of Florida where I was diagnosed with endothelial dysfunction at age 38.
Everyone reacts to medications differently. Calcium channel blockers seemed to help me initially, then led to unbearable side-effects. I'm currently taking a statin, ACE-inhibitor and mild diuretic which have cut my episodes in half.
I also carry Nitrolingual spray, but rarely have to use it. The nitro seems to have a rebound effect in my case, i.e, the angina goes away then comes back later after the nitro wears off.
The diet recommended by the CCF cardio definitely helped me, although it took about six weeks before I experienced the benefits, so don't give up. I've noticed that when I eat large meals with simple carbs, (like pasta or pizza) I feel worse.
I highly recommend a nutritionist who can introduce your family to tasty whole grains and leafy greens, etc. I've learned how to "spice up" my meals which keeps me from feeling deprived.
Good luck. I know how frustrating this experience is.
i too had a spasm attack last july. I was 0n channel blker , but was unable to tolerate side effects as well. I was put a diff.kind just last week. I now take NOrvasc and atenelol for the pvc i have hadfor years I am hoping that this regiment will be the one that helps. I am a bit frightened about reading of eventual heart failure symtoms, as my doc has said this is very rare.
I have tried posting about my vasospastic angina but could never seem to get through. In the meantime I hope you can help out with a few points. About your medications which statin is best? I have tried Lipitor with side effects and Zocor with liver enzyme elevations. I am also on Diovan an ARB type but it only marginally lowers my BP. I was also put on the diuretic Bumex but this also seems to be too strong. You mentioned a mild diuretic of which I would also like to know about. A second question is about the CCF diet. Could you also kindly indicate about it or where I could get a copy?
Thanking you in advance,
The diet is straight-forward: complex vs. simple carbs, e.g., leafy greens, whole grains and fruits, fish and lean meats. I avoid mixed drinks, fast food and rich desserts, all which seem to get my heart working harder. Eating out is hard -- you really have to discipline yourself to eat "non-American" portions.
The diuretic I'm taking is Eplerenone which is relatively new. It keeps my BP and edema under control. I also take Lisinopril, the ACE-inhibitor. I take it you couldn't tolerate an ACE?
The statin, Pravachol is working for me, although I've only been on it for a little while. I have regular liver function tests -- so far, so good.
Hi: I have been having chest pain both on exertion and at rest for quite a few years. About 16 years ago I had stress tests, Holter monitors and a thalium stress test. They showed ischemia. But the doctor said he didn't think I had blockages, and that my heart was hyperactive. I also get palpitations. They put me on Verapamil - a calcium blocker - and nitro. The quality of my life has been much improved, though I still get chest pains, with exertion or at rest - but not as bad and not on a predictable basis. I have not been back to a cardiologist since. Recently, my family doctor made me go. She said it was Prinzmetal Angina. The cardiologist, however, listened to me briefly, no examination, then said he didn't know why I was on the Verapamil at all and ordered a stress test for next week. I'm confused. The Verapamil works for me, my reading tells me it's appropriate for a Vasospastic Angina, which is exactly what my symptoms fit. Not sure where he's going with this, but I know if I come off the drug, I'll be in a lot of pain again. Any time I miss a pill, I know it fast. I'm a little worried.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.